Table of Contents Author Guidelines Submit a Manuscript
International Journal of Endocrinology
Volume 2015 (2015), Article ID 934726, 6 pages
http://dx.doi.org/10.1155/2015/934726
Clinical Study

Unusual Synchronous Methimazole-Induced Agranulocytosis and Severe Hepatotoxicity in Patient with Hyperthyroidism: A Case Report and Review of the Literature

1The Department of Nuclear Medicine, the First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou 310003, China
2Collaborative Innovation Center for Diagnosis and Treatment of Infectious Disease, the First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou 310003, China

Received 1 February 2015; Accepted 19 April 2015

Academic Editor: Marek Bolanowski

Copyright © 2015 Jun Yang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Context. To report a patient with hyperthyroidism who developed concurrent occurrence of agranulocytosis and severe hepatotoxicity after taking methimazole (MMI). Case. A 51-year-old Chinese male was diagnosed as hyperthyroidism with normal white blood count and liver function. After 4 weeks’ treatment with MMI 20 mg/d, it developed to agranulocytosis and severe cholestatic hepatotoxicity. The patient’s symptoms and laboratory abnormalities disappeared after the withdrawal of MMI; his white blood count and liver function recover to normal in 2 weeks and 5 weeks, respectively. 296 MBq dose of 131I was given to the patient 3 weeks after the withdrawal of MMI and his thyroid function was back to normal in 6 months. As we know through literature review, only 5 previous cases reported the synchronous ATD-induced agranulocytosis and severe hepatotoxicity in patients with hyperthyroidism. Methods. Review of the patient’s clinical course. Literature review of cases of hyperthyroidism with agranulocytosis and severe hepatotoxicity demonstrated that these complications occurred after taking antithyroid drug (ATD). Conclusions. Patient with hyperthyroidism can have synchronous ATD-induced agranulocytosis and severe hepatotoxicity. This case is extremely rare, but the adverse effects with ATDs is clinically significant. The clinicians need to be careful about this and monitor biochemical of patients who take ATDs.